Florida, 2017

Wildfire in Florida, May 13 to 14, 2017

May 13 to 14, 2017 · NWS TBW · 1 event in 1 county or zone

A wildfire started along an interstate and spread rapidly due to breezy winds and dry conditions. The fire was reported to have damaged some powerlines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A wildfire started along an interstate and spread rapidly due to breezy winds and dry conditions. The fire was reported to have damaged some powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 13, 9:18 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, May 13, 9:18 AM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
1018 AM EDT Sat May 13 2017

.DISCUSSION...
Rain is moving across the Nature Coast and adjacent coastal
waters this morning. Have updated the pops a bit to bring
them a little further south. Have also adjusted temperatures
a degree or two. Will update for these changes. Rest of
forecast is on track with the line of storms expected to
push south through the day ahead of the front. Gusty
SW winds are still expected through the day, and the Lake
Wind Advisory will continue through this evening.

&&

.AVIATION...
Morning fog and low ceilings have mostly lifted and VFR
conditions will prevail through much of the rest of the
period. Thunderstorms are expected to move south through the
area beginning around 18z in the north...with brief MVFR
conditions possible. Gusty SW winds will be in place today.

&&

.MARINE...
Strong SW flow ahead of a cold front will keep the SCA and
SCEC conditions in place across the coastal waters today.
Showers and thunderstorms will also continue to push south
through the waters through the day. No major changes for the
update.

&&

.Preliminary Point Temps/PoPs...
TPA  84  73  86  72 /  60  40   0  10
FMY  87  74  87  70 /  10  50  30  10
GIF  89  71  90  69 /  40  30  10  10
SRQ  82  73  82  69 /  40  40   0  10
BKV  86  68  87  64 /  70  30  10  10
SPG  83  74  84  73 /  60  40   0  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for
     Coastal Charlotte-Coastal Hillsborough-Coastal Lee-
     Coastal Manatee-Coastal Sarasota-Pinellas.

     Lake Wind Advisory until 7 PM EDT this evening for DeSoto-
     Hardee-Highlands-Inland Charlotte-Inland Citrus-
     Inland Hernando-Inland Hillsborough-Inland Lee-Inland
     Levy-Inland Manatee-Inland Pasco-Inland Sarasota-Polk-
     Sumter.

Gulf waters...Small Craft Advisory until 7 PM EDT this evening for
     Coastal waters from Tarpon Springs to Suwannee River
     FL out 20 NM-Waters from Englewood to Tarpon Springs
     FL out 20 to 60 NM-Waters from Tarpon Springs to
     Suwannee River FL out 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
UPPER AIR...27/Shiveley
DECISION SUPPORT...69/Close
Hazardous weather outlook, May 13, 2:36 AM EST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
336 AM EDT Sat May 13 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-131945-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
336 AM EDT Sat May 13 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
A line of thunderstorms will move southeast through the area today
and tonight ahead of an approaching cold front. A few stronger
storms will be possible, mainly north of Tampa Bay and along the
Nature Coast. The strongest storms will be capable of producing
gusty winds and small hail.

...HIGH WIND IMPACT...
Breezy winds today ahead of an approaching front will create
dangerous boating conditions on area lakes.

...RIP CURRENT IMPACT...
Breezy onshore winds will produce an elevated risk of rip
currents along area beaches today.

...MARINE IMPACTS...
A tight pressure gradient will lead to breezy winds of around 20
knots over the Gulf Waters north of Tarpon Springs, and the
offshore waters north of Englewood today. This will create
hazardous boating conditions for operators of small craft.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

...FIRE WEATHER IMPACT...
High pressure will build back into the area next week, setting up
a dry airmass over the area. Critical fire weather conditions will
be possible each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Fleming

In the hours before

Special weather statement, May 13, 9:31 AM EST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1031 AM EDT SAT MAY 13 2017

FLZ043-142-148-242-248-131515-
Coastal Citrus FL-Inland Hernando FL-Coastal Hernando FL-
Inland Citrus FL-Sumter FL-
1031 AM EDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CITRUS...NORTHERN SUMTER
AND NORTHWESTERN HERNANDO COUNTIES UNTIL 1115 AM EDT...

At 1030 AM EDT, Doppler radar was tracking a strong thunderstorm near
Weeki Wachee Gardens, or 13 miles northwest of Spring Hill, moving
northeast at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spring Hill, Inverness, Wildwood, Homosassa Springs, Weeki Wachee,
Inverness Airport, Weeki Wachee Gardens, Inverness Highlands South,
Inverness Highlands North, North Weeki Wachee, North Brooksville,
Homosassa, Sugarmill Woods, Lake Panasoffkee, Coleman, Royal
Highlands, High Point, Lake Lindsey, Leisure Acres and Inverness
Highlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2896 8228 2896 8209 2874 8196 2847 8269
      2862 8276 2868 8276
TIME...MOT...LOC 1430Z 237DEG 41KT 2862 8265

TBW
Special weather statement, May 13, 11:42 AM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1242 PM EDT SAT MAY 13 2017

FLZ043-148-242-248-249-131715-
Inland Hernando FL-Inland Pasco FL-Coastal Hernando FL-
Inland Citrus FL-Sumter FL-
1242 PM EDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CITRUS...WEST
CENTRAL SUMTER...NORTH CENTRAL PASCO AND HERNANDO COUNTIES UNTIL 115
PM EDT...

At 1242 PM EDT, Doppler radar was tracking a strong thunderstorm over
Spring Hill, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Spring Hill, Brooksville, Weeki Wachee, Weeki Wachee Gardens, Hill n
Dale, South Brooksville, Hernando County Airport, North Weeki Wachee,
North Brooksville, Timber Pines, Ridge Manor, High Point, Lake
Lindsey, Suburban Acres, Shady Hills, Glen Lakes, Weeki Wachee Acres,
Garden Grove, Nobleton and Istachatta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2876 8226 2853 8211 2836 8256 2843 8260
      2843 8261 2852 8266
TIME...MOT...LOC 1642Z 240DEG 31KT 2848 8254

TBW
Special weather statement, May 13, 12:25 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
125 PM EDT SAT MAY 13 2017

FLZ148-149-248-249-131815-
Inland Hernando-Inland Pasco-Coastal Hernando-Coastal Pasco-
125 PM EDT SAT MAY 13 2017

...A STRONG THUNDERSTORM WILL AFFECT PASCO AND SOUTHERN HERNANDO
COUNTIES...

At 125 PM EDT, a strong thunderstorm was located near Jasmine
Estates, or near Hudson, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Spring Hill, New Port Richey, Zephyrhills, Dade City, Hudson,
Holiday, St. Leo, New Port Richey East, Beacon Square, Zephyrhills
South, Zephyrhills West, Jasmine Estates, Land O Lakes, Zephyrhills
North, Hernando County Airport, Wesley Chapel South, Timber Pines,
Ridge Manor, San Antonio and Saint Leo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2846 8274 2852 8211 2826 8210 2826 8211
      2817 8211 2819 8283
TIME...MOT...LOC 1725Z 270DEG 31KT 2832 8264

TBW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Inland Sarasota

When
May 13, 12:43 PM EST to May 14, 8:30 AM EST
Where
Inland Sarasota forecast zone
Reported by
Emergency Manager
Coordinates
27.183, -82.365 (the zone’s center; the record gives no point)

Florida emergency management replayed a report of a wildfire that started along Interstate 75 early in the afternoon of the 13th, and quickly spread to 3200 acres by early evening due to breezy winds and dry conditions. The fire was reported to have damaged some power lines.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687159.